NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 28, 1:41 PM PST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 28, 1:41 PM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
241 PM PDT Wed Jul 28 2021
.SYNOPSIS...Afternoon and evening thunderstorms are expected
through the rest of the week with at or just above normal
temperatures. A wet weekend is in store with below normal
temperatures.
&&
.SHORT TERM...Tonight through Friday. A large and strong upper
ridge remains centered across the Great Plains at this time with
two disturbances located in northern Mexico and off the coast of
southwestern California. For tonight, expect some clouds and
isolated precipitation during the overnight period with lows in
the 50s.
By Thursday, the upper ridge is forecast to remain in the Central
Plains states. South to southeast flow will keep the relatively
moist air mass in place across much of the area, as precipitable
water values remain at or above 0.80 inches - with the best
moisture along the eastern border with Utah. The highest CAPE
values will be coincident with the eastern border as well, with
400-800 J/kg forecast. Overall, the area will once again see
showers and thunderstorms develop over the central and east. High
temperatures on Thursday will be in the 80s and 90s. Overnight
lows will be in the 50s and 60s.
Friday. The area will see a ramp up in area moisture as the
aforementioned inverted trough rounds the base of the ridge and
shifts northward by Saturday. Precipitable water is forecast to
climb to over an inch over much of the area. Sufficient moisture
and instability will exist with the greatest potential for showers
and thunderstorms over the central and eastern part of the
forecast area. Storm motion over the area will be somewhat slow on
Friday at about 10 knots or less. Highs on Friday will be in the
80s and 90s. Winds will remain light.
.LONG TERM...Friday night through next Wednesday
Amplified ridging over the western U.S. helps to maintain
southerly flow, and allows for ample moisture to continue its
flow into the region. PWAT values of approximately 0.90” to
1.10” are the highest possible amount over much of the CWA
through the weekend. This is about 3 to 4 standard deviations
above normal, and raises confidence that much of the CWA will see
QPF totals that have been needed for a long time.
Friday night through Saturday night is likely to see the most
rainfall in central Nevada. Right now we’re looking at the
possibility of 0.50” to 1.10” for central Nevada, and 0.3” to
0.50” for northern Nevada.
Saturday night through Sunday night continues to see widespread
rainfall, but with some lower QPF totals in central Nevada for
that period. Expect anywhere from 0.10" to 0.30". Northeastern
Nevada is currently looking like similar QPF totals compared to
the Friday thorough Saturday. 0.30” in valleys and 0.60” in
higher elevations is looking possible in White Pine and Elko
county.
Sunday night through Monday night sees showers taper off with the
exception of the northeastern corner of the state. 24 hour QPF
totals of approximately 0.10” to 0.25”, while elsewhere may
see up to 0.05” There is lower confidence with this time frame
as we need to see how models trend over the next few days.
The tricky part of the long term forecast is finding the line
between wet and dry thunderstorms. With significantly high PWAT
values Friday night through Sunday morning, there’s a fair
amount of confidence that most of the weekend sees an all-rain
event. Sunday afternoon onward, we see PWAT values taper off,
introducing the possibility of a mix of dry and wet thunderstorms.
This active weather pattern brings a short-lived break from the
heat Saturday through Monday with afternoon highs mostly in the
80s. Tuesday and Wednesday aren’t too much warmer with highs in
the 80s to mid 90s. Overnight lows stay in the 50s and low 60s
throughout the long term.
...Weekend Heavy Rain Potential…
Previous discussions have mentioned that we are seeing a similar
upper air pattern to an event that occurred near the end of July
in 1984. At that time, Tonopah received 0.79” in a day, and
Winnemucca picked up 0.86” in a day. Granted, there are some
differences in this setup that give it its own unique features
across the CWA.
For the sake of discussion length, we are picking out three
locations with probabilities with respect to greater than 0.25"
of rainfall expected. At Ely from Friday through Saturday, there
is approximately a 25%-55% probability of rainfall totals greater
than 0.25”. On Saturday through Sunday, we see a similar
situation with a 20%-50% of rainfall totals of 0.25” At Eureka,
Friday through Saturday see a 20%-50% probability of the same
total, with a 15%-45% probability from Saturday through Sunday. An
impressive location in northeastern Nevada is Jarbidge. Friday
through Saturday sees a 35%-55% probability of rainfall totals of
0.25”, but Saturday through Sunday looks to be a little more fun
with a 40% to 70% probability of the same rainfall amount.
Regardless of the specifics, this is shaping up to be an unusually
wet event for our area.
&&
.AVIATION...Showers and thunderstorms from this afternoon are
expected to continue into this evening, particularly near KTPH and
KELY. A few light showers may linger overnight near KTPH and
KELY, but it won’t be anything compared to what we saw earlier
this afternoon. While possible, there is a little bit of reduced
confidence about showers sticking around KELY. At other terminals,
skies continue to see cloud coverage to some degree overnight.
Shower and thunderstorm activity pick ups again late morning on
Thursday. Smoke and haze continue to linger in the region, but
conditions improve just a little bit compared to previous days.
The only exception looks to be at KWMC, but a change in the
dominant flow may help clear out the haze.
&&
.FIRE WEATHER...Scattered showers and thunderstorms have developed
across central Nevada today and will continue into the overnight
period. By tomorrow, another round of showers and thunderstorms
can be expected. Main threats will be locally moderate to heavy
rain and gusty and erratic winds.
Friday through Sunday. A very moist airmass will move into the
area. This will expand areal coverage to many locations with a
higher chance of wetting rains being seen in the area. The fly in
the ointment is the amount of cloud cover and destabilization of
the atmosphere. If cloud cover remains high, there is less of a
potential for the forecast precipitation amounts. Suffice to say,
the wet storms will limit the risk of new starts.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
86/84/84/86
Special weather statement, Jul 28, 1:10 PM PST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Elko NV
210 PM PDT Wed Jul 28 2021
NVZ030-031-033>041-291115-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
210 PM PDT Wed Jul 28 2021
...Showers and thunderstorms will bring wet weather this weekend...
A period of wet weather is expected across northern and central
Nevada through the weekend. Showers and thunderstorms will develop
each day and will be capable of dropping moderate to locally heavy
rainfall. In addition to the rain, gusty winds will also be
possible. Rainfall amounts of an inch or more are possible,
especially across central and eastern Nevada. Rain rates could
also be sufficient to produce localized flash flooding. If
recreating outdoors, especially in remote areas, ensure to inform
loved ones of your destination and expected time of return. Also,
if driving across the backcountry, be aware that poor drainage
areas may have standing water. If you come across water on a
roadway, turn around don't drown.
Visit www.weather.gov/elko for the latest weather information.